Iowa, 2004

Hail in Iowa, August 26, 2004

August 26, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 26, 2:45 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU AUG 26 2004

.DISCUSSION...
MAIN ISSUE THIS AFTERNOON IS PCPN THREAT IN FIRST 24-36H...THEN
PRETTY MUCH A TEMPERATURE FCST. HARD TO FIND ACTUAL FRONTAL ZONE
WITH ALL THE SHRA OUTFLOW WANDERING...BUT ON VSBL STLT AM NOW SEEING
FRONTAL ZONE ALMOST CLEAR OF CWA ATTM LINGERING CLOSE TO KSLB.
SVR THREAT IS REALLY MINIMAL AT BEST OVER FAR SERN CWA...AND WL LKLY
BE AREA BETWEEN FRONTAL ACTION AND ERUPTION OF IA CONVECTION THAT
GETS NOTHING AT ALL...AS COMPENSATING SUBSIDENCE ALSO WKNS
FRONTOGENETIC BAND FOR A TIME TONIGHT. DRY AIR MUCH DEEPER IN WRN
AND NWRN CWA...SO WL EITHER KEEP FULLY DRY AS DIURNAL TSRA TO N
WL DIE OFF THIS EVENING...OR A FEW SPRINKLES BUFFERING MORE SHRA
PCPN BAND. SECONDARY FRONTAL BNDRY DIVING SWRD THRU ND ATTM...AND
SHUD REACH NRN CWA BY ARND 06Z...I90 ARND 09Z...AND CLEAR CWA
SHORTLY AFTER DAYBREAK.  LATE TONIGHT...NEXT JET ENTRANCE STARTS TO
MOVE TOWARD SCNTRL...AND WL SPREAD MORE SCT SHRA IN FRONTOGENETIC
BAND INTO MO RVR AREAS. 305K ISENTROPIC SFC DEFINES LIFT PD FAIRLY
WELL...AND WL TIME WITH LIMITING TRAJECTORY AS BEST CAN DO.

WKLY UNSTABLE IN SHALLOW LYR IN MID LVLS...AND TMPS ARE IN A NICE
DENDRITIC ZONE...SO COLD CLOUD PROCESSES SHUD LEAD TO FAIRLY
EFFICIENT PCPN PRODUCTION. COULD EVEN SEE SOME ISO-SCT THUNDER IN
BAND ACRS FAR S. TEMPWISE...MORE CLOUDS AND PCPN WL LKLY MAKE FOR
SEMI INVERTED TMPS WITH WARMER IN NW THAN SE.

CORE OF HIGH PRESSURE DROPS ACRS CWA LTR FRI NIGHT AND
SAT...DIMINISHING WINDS...AND TAKING TMPS BACK DOWN BLO NORMAL.
FAIRLY COLD ALFT ON SAT...SO SHUD REPOPULATE WITH SCT CUS...ESPLY E
OF I 29.

WL PLAY SUNDAY AS DAY WITH POTENTIAL FOR STRONG PREFRONTAL WARMING
AHEAD OF WAVE. HOWEVER...DIGGING WAVE TO NW WL LKLY KEEP SFC WINDS
FROM COMING ALL AROUND OVR ERN CWA...AND THEREFORE IN COOLER
TRAJECTORY. WARMEST IN SWRN CWA...AND WL GO FROM NEAR COOLER GFS
MIX OUT E...TO ABOVE COOLER MIX OUT WEST. BY LATE DAY...BEST OF
DYNAMICS DEFINITELY WITH FRONT OVR MN...BUT TAILING OF JET DYNAMICS
IN EXIT REGION OVR FRONT IN FAR ERN SD AND NRN SW MN TOWARD
POTENTIAL TRIPLE PT LIKE FEATURE...FOR CHC TSRA. THIS WL CONTINUE
INTO EARLY EVNG...BEFORE LOSS OF HEATING WITH PRESENCE OF MARGINAL
MOISTURE WL DIMINISH ALREADY SCARCE ACTIVITY.

UNDER INSPECTION ON SEVERAL FRONTS...THE EXTENDED RANGE DOES NOT
APPEAR TO BE VERY ACTIVE AT THIS POINT. THERE IS A LARGE DEGREE OF
MODEL CONSENSUS THAT AT LAST...RIDGING WILL TAKE CONTROL OF NRN
PLAINS AND HOLD ON THROUGH MOST OF THE WEEK. ENSEMBLES SHOW
ABNORMALLY LOW SPREAD WITH ONLY SOME TIMING DIFFERENCES FOR THE MOST
PART...ESPECIALLY BY DAYS 6-7 IN PAC NW...WITH THE USUAL SUSPECTS
FOR PROGRESSION VS DIGGING OF WRN TROUGH. SOME UNCERTAINTY THERE
WITH INTERACTION OF PAC JET WITH CRNT SIG TROPICAL ACTIVITY. ALSO...
MORE AMPLITUDE TO PATTERN ON ECMWF/UK SEEMS TO NOT BE SUPPORTED BY
MEMBERS OF ENSEMBLE SUITE AS A WHOLE...SO WL GO WITH SOMEWHAT LESS
INTRUSIVE BACKDOOR COOL PUSH EARLY IN WEEK. THE ONLY PERIOD THAT
THERE WAS A TEMPTATION TO INTRODUCE PCPN IS MON NIGHT WHEN GFS
BRINGS A WK SRN STREAM CLOSED LOW ALG SRN EDGE OF WLYS FROM LTR MON
NIGHT INTO TUE...AND HAVE FRONTAL ZONE WITH CONVERGENCE IN PROXIMITY.
SURGE OF BL MSTR RIGHT NOW LOOKS TO TIME OUT FOR THE TUE NIGHT LLJ
TO BRING IN ON WED.  ERN CWA WILL CONTINUE TO FEEL MORE OF A SE COMP
OF SOMEWHAT COOLER AIR WHICH WL HOLD BACK WARMING WITH RIDGE
BUILDING...WHICH LOOKS TO TAKE A MORE FIRM HOLD ON WRN CWA. FRONTAL
ZONE WL START TO CREEP CLOSER TO AREA BY DAY 7...AND INCRSG GRADIENT
WILL SQUIRT WARMER AIR MORE TO E WITH TIME...AS WELL AS KEEP
ELEVATED LOCATIONS A BIT WARMER.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Aug 26, 10:02 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU AUG 26 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1102 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. HOWEVER LATER THIS AFTERNOON INTO
EARLY THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED OVER
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA...SOUTHEAST OF
JEFFERS TO SIOUX CITY LINE. SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM...SOUTHEAST OF
A JEFFERS MINNESOTA TO SIOUX CITY IOWA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 135 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ida

When
August 26, 5:43 PM CST
Where
Ida County, 8 mi SE of Ida Grove
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.267, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418891.